Emergency Department Management of Eating Disorder Complications in Pediatric Patients - $75.00
Publication Date: February 2020 (Volume 17, Number 02)
CME Credits: 4 AMA PRA Category 1 Credits™, 4 ACEP Category I Credits, 4 AAP Prescribed Credits, 4 AOA Category 2-A or 2-B Credits. CME expires 02/01/2023.
Although eating disorders are on the psychiatric spectrum, they can have serious associated medical complications. Patients with eating disorders may present with complaints common to the emergency department such as abdominal pain, chest pain, syncope, or palpitations, but management of these conditions in eating disordered patients can pose a challenge. This issue provides a systems-based approach to the history, physical examination, evaluation, and treatment of acute complications of eating disorders, with a specific focus on the pathophysiology and management differences between an otherwise healthy patient and a patient with an eating disorder.
Excerpt From This Issue
A 14-year-old girl with no known medical problems presents to the ED with worsening epigastric pain for 3 days. The girl says the pain worsens after eating. The patient denies associated symptoms including vomiting, diarrhea, constipation, dysuria, and fever. The patient also denies alcohol consumption, drug use, and sexual activity. Her vital signs are: heart rate, 55 beats/min; blood pressure, 90/50 mm Hg; respiratory rate, 18 breaths/min; and oxygen saturation, 100% on room air. On physical examination, you notice the patient has dry mucous membranes, discolored teeth, and a few scarred callouses on the dorsum of her right hand; the examination is otherwise normal. You are concerned about the patient’s vital signs, perplexed as to why she is not tachycardic despite her low blood pressure, and somewhat surprised that she is denying emesis or diarrhea, given her low blood pressure. You tell the patient’s parents that you will order fluids and some basic laboratory tests and then reassess. About 30 minutes later, the nurse calls you into the room because the patient's oxygen saturation has decreased to 85%, and she is in respiratory distress after completion of the fluid bolus. On auscultation, you hear diffuse crackles bilaterally. You place the patient on bilevel positive airway pressure and perform a bedside ultrasound that shows B-lines in bilateral lungs suggestive of pulmonary edema. A portable chest x-ray also shows evidence of pulmonary edema. Why did this patient rapidly develop pulmonary edema? Did the bolus worsen her condition? What diagnoses should be considered? Are there questions that you should ask the patient privately?